Renewed Hope for the Future: Menin Inhibitors for Relapsed/Refractory Leukemia (233)

2:45 pm – 3:15 pm Saturday, September 17
Prognosis for pediatric patients and adolescents with multiple relapsed/refractory leukemia remains grim. Many have received relapsed protocols, CAR-T therapies, stem cell transplants and yet, the disease returns. In the past, the next discussion in this patient population would lead towards palliation and quality of life, with little hope for cure. Recent advancement in therapy for children with refractory leukemia has introduced the use of menin inhibitor in patients with KMT2A/MLL and NPM1 mutations, providing a number of young patients with another chance of remission and a chance at a cure.
Novel therapies though exciting and promising, come with serious side effects and toxicities, requiring close monitoring and early intervention. In particular, menin inhibitors can cause serious toxicities and as the nurse at the bedside, education and awareness are key in helping to identify these toxicities early in hopes of preventing serious adverse events during this critical time and often prolonged hospitalization. Differentiation syndrome is a potentially fatal complication seen in myeloid leukemia patients treated with all-trans retinoic acid, arsenic trioxide, and IDH-inhibitors including menin. Currently, there is no formal criteria to diagnose differentiation syndrome and the symptoms can mimic other oncologic complications. Patients receiving a menin inhibitor may present with fever, rash, dyspnea and/or hypoxia, peripheral edema, pleuro-pericardial effusion, acute renal failure, and/or hypotension leading to clinical deterioration; therefore, frequent and thorough nursing assessment is the first step in early identification and intervention.